Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 15, NWS Grand Forks, ND

September 29, 202012 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Sep 29, 2020, 3:26 PM CDT for 12 counties in North Dakota. It took effect at Sep 30, 2020, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 29, 2020, 3:26 PM CDT (20:26 UTC)
In effect from
Sep 30, 2020, 10:00 AM CDT
Expired
Sep 30, 2020, 7:07 PM CDT
In force
9 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

544 
WWUS73 KFGF 292026
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
326 PM CDT Tue Sep 29 2020

NDZ006-007-014-015-024-026-028-038-049-052-054-010100-
/O.NEW.KFGF.WI.Y.0015.200930T1500Z-201001T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
326 PM CDT Tue Sep 29 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM CDT WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

dtr
4 follow-up statements
126 
WWUS73 KFGF 300259
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
959 PM CDT Tue Sep 29 2020

NDZ006-007-014-015-024-026-028-038-049-052-054-010100-
/O.CON.KFGF.WI.Y.0015.200930T1500Z-201001T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
959 PM CDT Tue Sep 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 8 PM CDT
WEDNESDAY...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM to 8 PM CDT Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
868 
WWUS73 KFGF 300747
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
247 AM CDT Wed Sep 30 2020

NDZ029-010100-
/O.EXA.KFGF.WI.Y.0015.200930T1500Z-201001T0100Z/
Steele-
Including the cities of Finley and Hope
247 AM CDT Wed Sep 30 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Steele County.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

NDZ006-007-014-015-024-026-028-038-049-052-054-010100-
/O.CON.KFGF.WI.Y.0015.200930T1500Z-201001T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom-
Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Valley City, Lisbon, Enderlin, 
Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, and Lankin
247 AM CDT Wed Sep 30 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
231 
WWUS73 KFGF 301942
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
242 PM CDT Wed Sep 30 2020

NDZ006-007-014-015-024-026-028-029-038-049-052-054-010100-
/O.CON.KFGF.WI.Y.0015.000000T0000Z-201001T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
242 PM CDT Wed Sep 30 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
201 
WWUS73 KFGF 010007
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
707 PM CDT Wed Sep 30 2020

NDZ006-007-014-015-024-026-028-029-038-049-052-054-010115-
/O.CAN.KFGF.WI.Y.0015.000000T0000Z-201001T0100Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Langdon, Fort Totten, Maddock, 
Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, 
Aneta, Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, 
Enderlin, Gwinner, Milnor, Forman, Rutland, Edinburg, Adams, 
and Lankin
707 PM CDT Wed Sep 30 2020

...WIND ADVISORY IS CANCELLED...

Winds have fallen below criteria.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 29, 1:42 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 29, 1:42 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
142 PM CDT Tue Sep 29 2020

.UPDATE...
Issued at 137 PM CDT Tue Sep 29 2020

For the afternoon, the slightly warmer temps working out. Did
update pops/sky tonight just a tad.... short term model and NCEP
models insist on a few showers forming in southeastern Manitoba
into NW MN in the 01z-03z period and then persisting tonight.
Woodlands radar not operational just yet so hard to tell. A few
lightning strikes are noted well northeast of Gimli MB.

UPDATE Issued at 1007 AM CDT Tue Sep 29 2020

Mostly sunny all areas at 15z. Based on favorable west-northwest
wind and warming today 925-850 mb and sfc winds gusting 25 kts or
so in E ND, bumped highs up 2 degrees most areas with HRRR
indicating 71 for highs in the RRV and 69/70 rest of E ND and mid
60s far east.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 305 AM CDT Tue Sep 29 2020

An area of warm advection precip will move through the region
before 10 AM this morning. Dry air in the lower levels is
preventing most precip from reaching the ground, although some
light rain is making it through the dry layer under highest radar
echoes. Not expecting anything more than some isolated areas
receiving a hundredth of an inch from this activity. Behind this
area of showers, clouds begin to clear. Sunshine and relatively
warm air aloft should allow for temperatures to get well into the
60s, perhaps even break 70 within the Red River Valley.

While some high level cirrus will likely get into the region this
afternoon, it should remain thin enough to allow for efficient
diurnal heating. Mixing within this airmass should result in
breezy northwest winds 15-25 mph to develop through the afternoon,
some gusts to 35 mph west of the Valley. Despite the breezy
winds, today should shape up to be a pretty nice day given the
mild temps and sunshine.

Pleasant conditions are short lived with the next surge of cold
air expected to move through tonight. Cooling temps aloft and
increased forcing aloft from a couple of shortwaves should allow
for the chance of scattered showers mainly within Minnesota
tonight through Wednesday. While not in the forecast yet, there is
a chance for low topped thunderstorms to develop given steep
lapse rates and weak instability beyond the the DGZ. SREF/HREF
guidance highlights portions of Minnesota east of Hwy 59/10
corridors. Best chance for thunderstorms occur Wednesday afternoon
when the pocket of coldest air moves into the region during peak
diurnal heating/mixing towards convective temp. In fact, forecast
H5 temps of -27 C in this location on Wednesday are expected to be
near record observed minima per INL sounding climatology.
Additionally, with potential convection in such a cold airmass and
a marginally sheared environment, some small hail may even be
possible. Questions however remain in whether moisture will be
enough to sustain updrafts to their EL, which is why the mention
of thunderstorms were left out of the forecast for now.

Other than the potential for showers/storms on Wednesday, gusty
northwest winds are expected throughout Wednesday, possibly
gusting higher than 40 mph again for locations west of the Valley.
Temps Wednesday start in the 40s and top near 60 F.

.LONG TERM...(Wednesday night through Monday)
Issued at 305 AM CDT Tue Sep 29 2020

Only impactful weather we are monitoring in the long range periods
continues to be likely freeze (possible hard freeze) with cold snap
late this week (coldest morning Friday).

Regarding temperatures: Longwave troughing continue to dig south Wed
night through Thursday night encompassing the eastern CONUS by Friday.
Strong signal for below average temperatures, and likely freeze by
Friday morning. GEFS plumes clustering and ECMWF ensemble mean show
850 MB temps in the -4 to -7C range by late Thursday night, which is
comparable to the cold snap in the first part of September. For
comparison we had widespread freeze and colder spots reaching hard
freeze criteria with that event, which is in line with latest NBM
for Friday morning. There is a tendency toward rising
heights/thickness beyond this weekend as upper trough shifts east
and weakens favoring a return to seasonal temperatures (60s for
highs/around 40 for lows).

Precipitation chances/amounts: As the initial cold front and mid
level trough axis continue to move over our region there is still a
clustering of ensemble members showing possible showers near the
International Border into north central MN lingering Wed night into
Thursday morning (generally scattered coverage or less). Where
showers track amounts will tend to be around 0.1" based on ensemble
means, with max outliers from HREF/GEFS near 0.25". As the trough
deepens we have much drier air and a less favorable storm-track
position which results in a period of dry weather through at least
Friday. A shortwave is shown by GEFS/ECMWF ensembles to round the
westerly edge of the trough and arrives Friday night into Saturday
morning. There is a window for light precipitation over our CWA with
this, and depending on timing a brief mix/change over to snow can't
be ruled out Saturday morning. Chance for measurable snow is very
very low however and there are only a few ensemble members showing
even a dusting. Considering time of year/ground temps this would
melt very quickly even if it did occur, so no impacts would be
anticipated even if this did occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 137 PM CDT Tue Sep 29 2020

Gusty northwest winds thru 00z, esp E ND, with gusts 25 kts at
times...northwest wind to remain up a bit thru the night in the
10-18 kt range. Clouds will develop southward as cold front passes
thru late tonight into Wednesday with MVFR cigs at times Bemidji
and surrounding areas, maybe TVF. VFR expected elsewhere. Gusty
northwest winds to 35 kts or so DVL Wed midday-aftn with 25-30 kts
other areas.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory from 10 AM to 8 PM CDT Wednesday for NDZ006-007-
     014-015-024-026-028-038-049-052-054.

MN...None.

UPDATE...Riddle
SHORT TERM...CJ
LONG TERM...DJR
AVIATION...Riddle
Hazardous weather outlook, Sep 29, 6:48 AM CDT, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
648 AM CDT Tue Sep 29 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-301200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
648 AM CDT Tue Sep 29 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures near to below freezing are forecast Friday and
Saturday mornings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.